Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

What could be the cause of terrible muscle / joint pains, swelling with no fever ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 126 Questions
I have had terrible muscle/joint aches for the last 3-4 weeks. 4 Advil every 4 hours is of no help. I got muscle relaxants from my dr. That seems to ease the pain a little. I recently slowly got off ssri's 4 weeks ago, have been drinking 8 containers EAS (Consumer Reports found cadmium, arsenic, mercury and lead in drink) protein drinks a day and I was bitten in the face by a dog four weeks ago. Wound was superficial. Could any of these factors be causing entire body to hurt? No redness, there is some swelling but no fever.
Posted Thu, 26 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Tulasi Raman.P 1 hour later

Thank you for your query.

From the history you have given the symptoms seems quiet clear. I can understand the suffering when your pain is not relived by 4 Advil which it normally should.

And as per your suspicion about whether SSRI's can lead to the pain of muscles/joint.
The answer is yes the possibility of ssri's causing the generalized body pain/fatigue is present in few of the individual's taking it. It is one of its side effect which will slowly disappear.

SSRI's can lead to headache, fatigue, change in sleep pattern's, change in appetite, anxiety etc. If the medicine was appropriately reduced, that is stopped by tapering the dose these symptoms will be minimized. Otherwise it goes for a rebound of the symptoms.

But most of the time it can lead to hallucination, dizziness, tremors on inappropriate or sudden stopping of the medicine. Starting a SSRI and stopping it is to be done meticulously as it is an drug used for control of obsessive thoughts otherwise it has its own way of reaction.

You can consult your Doctor if you wish to know if the duration of tapering was appropriate to rule out this cause.

As per the protein drink EAS is concerned, it is an protein drink with many variety. It has the minerals in appropriate amount for muscle strengthening but it also has age related variety which is to be taken care of. Cadmium, Arsenic, Mercury and Lead can cause muscle growth in small quantity and in larger doses are prone to cause muscle pain and tenderness.

You can verify if the drink was appropriate for your age and body mass.

As per the dog bite is concerned - the bite in face is considered to be severe and Rabies is one of the XXXXXXX condition associated with it unless the dog was vaccinated and/or is free of Rabies.

The signs of redness and itching, pain over the bite, swelling are bad indicators. If the dog is vaccinated and/ or free of Rabies the bite area is to be taken proper care. Pain over the body is one of the symptoms in the early stages going for hyperactivity of muscles.

If it is Rabid dog you will have to take the post exposure vaccine.

Since you have mentioned the wound was superficial - watching the dog for any abnormal behavior will be appropriate. If the dog is fine without lameness, drooling a lot from mouth, wandering madly, biting unprovoked are signs of Rabies.

If everything turns out well then you must try to change the painkiller you are taking after consulting your doctor with thorough counselling and checkup.

I think I have answered your query to your satisfaction. Feel free to ask any query or doubt you want to know about. I will be available to answer your queries.

Wish you a speedy recovery.

Above answer was peer-reviewed by
Follow-up: What could be the cause of terrible muscle / joint pains, swelling with no fever ? 42 minutes later
I had been taking fluoxetine and wellbutrin for 25 years. I did taper down, but wondered that the long term use is a factor. What do you think?
Answered by Dr. Tulasi Raman.P 2 hours later

Thank you for writing back,

The half life of Wellbutrin(bupropion) is 21 hours and so is cleared from the body in 4days maximum.
The half life of fluoxetine is 1-2 weeks and will require around 5-8weeks to be completely cleared from the body.

This mechanism is utilized in minimizing the withdrawal effect and as such if properly tapered the long duration will not be a factor to act directly and cause this effect.

As this above combination is one of the preferred among the SSRI - it is unlikely to cause as the chances are rare. off course rarity will never be ruled out.

And the pain appearing suddenly after stopping the drug is the only factor but documented proof is that - it is rare.

The duration does not play a role because then the pain would have started long back and not after 25 years. it is a very long duration.

If you would like to know other causes in your age group causing this type of pain are:

1. osteoporosis
2. osteoarthritis
3. synovitis
4. post menopausal hormonal imbalance
5. Associated chronic diseases
6. obesity
7. steroid therapy

I hope this answers your query.
Feel free to ask any query or doubts you have. I will be available to answer.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor